Last week a major new study of Australia’s methamphetamine market was released by the National Drug and Alcohol Research Centre (NDARC). The report revealed that nearly two-thirds (61 percent) of those interviewed who used crystal methamphetamine were dependent on it. There was a range of other findings but the one that attracted a great deal of media attention was that methamphetamine users are 11 times more likely to have had a psychotic episode than the general population.

This column has dealt with the issue of psychosis many times but there is increasing evidence to suggest that more people who are using crystal are getting into trouble with the drug, particularly when it comes to their mental health.

True speed psychosis is a temporary state brought on by using too much amphetamine (whether that be speed, base or crystal). The main symptom is paranoia (e.g. extreme jealousy, feeling like you’re being followed, feeling like people are plotting against you). This and other symptoms like hallucinations (hearing voices and seeing things that aren’t there) usually go away after a period of time if you stop using. Sometimes downers (such as Valium) are used to calm psychotic people if they’ve really lost it. When people first start experiencing symptoms of speed psychosis they know it’s just their mind playing tricks on them because of the crystal. But if they keep on using, they may start to believe these things, and they can no longer see it’s because of the drug. People in this state get more paranoid, scared and even more aggressive.

It is often difficult to identify when your crystal use is becoming problematic. However, it would wise to have a break from using crystal if you have experienced any of the following:

-¢ having odd thoughts that won’t go away

-¢ feeling overly suspicious of your friends or other people

-¢ imagining things that aren’t really there -“ either seeing things that other people can’t see or hearing things that other people can’t hear

-¢ frequently feeling like you are being noticed by other people so that you begin to avoid people, especially strangers, in public places

-¢ feeling extreme jealousy

-¢ using crystal for more than three days in a row or using it more than three weekends in a row.

Some people find they experience mood swings as part of the withdrawal from the drug. It is important to remember that this will eventually go away.

Remember: if you do not want any negative consequences, do not use the drug and, no matter how many times you have used a substance, never be blas?/p>

© Star Observer 2018 | For the latest in lesbian, gay, bisexual, trans* and intersex (LGBTI) news in Australia, be sure to visit starobserver.com.au daily. You can also read our latest magazines or Join us on our Facebook page and Twitter feed.